12 May 2011
Toxicologists concerns about 60 Minutes Story on Sarah Carter‚Äôs death in Thailand
We were very concerned about your story which aired on Sunday 8 May 2011 on the death of Sarah Carter in Thailand, particularly because it appears to have misled the girl‚Äôs parents into believing that they now know what caused their daughter‚Äôs death.
The apparently na√Øve attempt to swab surfaces in the rooms of the affected persons, which seems to have not been replicated in rooms that had not been implicated in any illnesses, meant that the results of the testing were of little value.
Clearly, for the pesticide to be implicated in the illnesses, it would be expected that rooms in which those who became ill were sleeping would have much higher levels of chlorpyrifos in them; while if all rooms had similar (and/or only trace) levels of pesticide in them, this would indicate that it was unlikely that the pesticide had anything to do with the illnesses reported. It appears this critical extra piece of evidence was either not obtained or not reported on.
Further, the apparent lack of any checking that so called “experts” had any relevant expertise, and their apparently very limited knowledge of the mechanism of toxicity of chlorpyrifos has lead to the incorrect conclusion that the organophosphate pesticide chlorpyrifos was the causative agent in Sarah’s untimely and tragic death.
This has apparently misled the poor girl’s parents into thinking that they now know the cause of her death. It appears that the “experts” used on the programme had little or no relevant expertise because they concluded that chlorpyrifos was the causative agent, partly on the basis of the symptoms and clinical course of the illnesses (where however severe cardiac effects appeared the dominant issue).
They were apparently unaware of the classic signs and symptoms of poisoning from organophosphate (OP) insecticides such as chlorpyrifos, at least some of which would have to have been present if any OP pesticide had been in any way involved in the illnesses of the unfortunate victims.
Any competent toxicologist would know that for poisoning to have been serious enough even to cause significant symptoms, let alone death, then visual disturbances (blurred vision) associated with constricted ‚Äúpin-point‚Äù pupils of the eye (that are unresponsive to changes in light intensity), should have been clearly identifiable (and at least 90% inhibition of an enzyme found in blood (acetylcholinesterase; AChE) should have been demonstrable on suitable blood testing).
Other ‚Äúclassic‚Äù signs of OP poisoning include vomiting, diarrhea, sweating, excess nasal and respiratory secretions, shortness of breath, bronchospasm, excess urination and muscle tremors with or without weakness. In serious cases, the lung (not the heart) tends to be the ‚Äúcritical‚Äù target organ, due to excessive secretions impairing gas exchange, increasing weakness of the chest muscles and diaphragm, and decreased levels of consciousness and drive to breathe.
These classic signs of toxicity that significant exposure to chlorpyrifos would cause could not be missed in any routine medical examination of a patient where toxicity might be suspected, and yet we have seen no reports that these signs occurred.
In their apparent absence it simply does not seem possible that chlorpyrifos had anything to do with the tragic illness that befell these unwitting travellers. (It has been stated that myocarditis was a common element in at least some of the cases.
This cardiac effect however is not a usual finding in OP poisoning; indeed it appears (at most) a rare effect perhaps not directly due to the OPs themselves, and certainly would not be the dominant feature.¬† Incidentally the second most recognised form of OP poisoning is a delayed onset muscle weakness and sensory loss in the limbs, due to peripheral neuropathy; described only with some OPs, and usually only coming on after the acute symptoms).
How much checking of the expertise of the ‚Äúexpert‚Äù on the programme was done?
We understand that the UN ‚Äúexpert‚Äù claims to have consulted with other ‚Äúexperts‚Äù, and if so, they also appear to be unaware of the toxicity spectrum of chlorpyrifos.
Who are these other so called experts? The National Poisons Centre (NPC) has ‚Äúgo to‚Äù experts for advice on chemical toxicity in New Zealand.
They are generally available to at least discuss such issues with the media; and your production team, or the United Nations expert may well have benefitted from contacting the NPC regarding this incident, and the team‚Äôs theories concerning it It seems that the likely erroneous conclusions drawn in this story has misled the parents of Sarah Carter into believing they now know what caused this tragedy, but it is with a feeling of sadness and great sympathy that we would have to say that this is not the case, and your programme has not advanced progress towards discovering what has lead to this tragic event.
We suggest you should keep an eye on any developments, such as possible future assessments or opinions by relevant experts to clarify these points, after which you might be obliged to contact the parents again to correct the probably misleading conclusions that your programme has drawn.
M Sc (Toxicology), University of Surrey, UK; Member of the WHO roster of experts for the Joint Expert Committee on Food Additives.
Dr Wayne Temple
Director, New Zealand National Poisons Information Centre
Dr Michael Beasley
Medical Toxicologist, New Zealand National Poisons Information Centre
See: 60 Minutes New Zealand episode: To Die For